Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 33418  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (586 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 :: Acknowledgments
 ::  References
 ::  Article Tables

 Article Access Statistics
    Viewed2272    
    Printed29    
    Emailed0    
    PDF Downloaded31    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2014  |  Volume : 60  |  Issue : 1  |  Page : 90-92

Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis


1 Department of Pharmacology, Government Medical College, Miraj, India
2 Department of Casualty, Shri. Chhatrapati Shivaji Maharaj Sarvopchar Rugnalaya, Solapur, Maharashtra, India

Date of Web Publication14-Mar-2014

Correspondence Address:
S M Pore
Department of Pharmacology, Government Medical College, Miraj
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.128831

Rights and Permissions




How to cite this article:
Pore S M, Shinde K. Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med 2014;60:90-2

How to cite this URL:
Pore S M, Shinde K. Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med [serial online] 2014 [cited 2019 Nov 19];60:90-2. Available from: http://www.jpgmonline.com/text.asp?2014/60/1/90/128831


Sir,

Tuberculosis is still one of the most serious health problems in India. First line antituberculosis drugs i.e. isoniazid, rifampicin, pyrazinamide and ethambutol are still the mainstay of tuberculosis treatment. But unfortunately, drug induced hepatitis (DIH) particularly with pyrazinamide containing regimens is an important concern with these drugs. [1],[2] The risk of DIH varies considerably among various studies and ranges from 5 to 33%. [3]

Multiple risk factors have been associated with the increased risk of DIH [4] but there is no consensus about these. Besides, many factors that are relevant to today's age like concomitant HIV infection, drug-drug and drug-food interactions, widespread manufacture and sale of counterfeit and substandard medicines, irrational and potentially unsafe drug donation practices and increasing use of herbal medicines can also have impact on adverse drug reactions and call for continued surveillance. [5] With this background, a retrospective study was initiated at our institute to assess various adverse effects of first line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis, after taking approval from the Institutional Ethics Committee along with consent waiver. The results of this study were analyzed further to find out the risk factors for DIH in these patients.

The files of 893 adult patients of pulmonary tuberculosis admitted to the Chest and TB Ward of our hospital for various reasons during January 2005 to December 2009 were analyzed retrospectively. All these patients had initially received first line antituberculosis drugs. Patients less than 18 years of age and those receiving second line antituberculosis drugs were excluded from the study. The medical and nursing records of patients who had developed DIH were reviewed in detail for the presence of risk factors, specific investigations such as liver function tests, renal function tests, ultrasonography, consequences of adverse drug reactions etc.

Drug induced hepatitis (DIH) was defined as an elevation in liver enzymes more than three times the upper normal limit (UNL) in the presence of hepatitis symptoms (anorexia, nausea, vomiting, abdominal pain etc.) and/or jaundice or five times the UNL in absence of symptoms. [3] Stastistical analysis was done by using Statistical Package for Social Sciences version 17.0 (IBM SPSS17.0 for Windows). For assessment of risk factors, univariate analysis followed by multivariate logistic regression analysis with odds ratios (ORs) and 95% confidence intervals (CIs) was performed.

The demographic and other baseline characteristics of the study population are shown in [Table 1]. DIH occurred in 6.27% (56/893) of patients. In almost all of the patients (55/56) it was the primary cause of hospitalization. In all these patients, isoniazid, rifampicin and pyrazinamide were discontinued and then isoniazid and rifampicin were reintroduced in a step-wise manner after normalization of liver enzymes. Patients were discharged at this stage and further modifications in the treatment were made at follow-up OPD visits, the complete data of which was not available. In univariate analysis [Table 2], female gender, alcohol abuse and previous antituberculosis therapy were indentified as significant risk factors. In the multivariate analysis [Table 3], only two factors i.e. female gender and alcohol abuse were found to be independently associated with DIH. Unfortunately, we could not assess risk of DIH in patients with hepatitis B or hepatitis C virus infection because of unavailability of or grossly inadequate data.
Table 1: Demographic and baseline characteristics of the study population

Click here to view
Table 2: Univariate analysis of risk factors for DIH

Click here to view
Table 3: Multivariate analysis of risk factors for DIH

Click here to view


This study shows that DIH is fairly common in hospitalized patients of pulmonary tuberculosis and alcohol abuse and female gender are independent risk factors for developing DIH. Our findings are supported by some recent studies, [6],[7],[8] though wide variations have been reported in this context. It is thus prudent to monitor high risk patients for DIH.


 :: Acknowledgments Top


We are grateful to Mr. Mulaje SM, Statistician and Dr. Tapare VS, Associate Professor, Department of P and SM, Dr. V M Government Medical College, Solapur for their help in statistics.

 
 :: References Top

1.Forget EJ, Menzies D. Adverse reactions to first-line antituberculosis drugs. Expert Opin Drug Saf 2006;5:231-49.  Back to cited text no. 1
    
2.Chang KC, Leung CC, Yew WW, Lau TY, Tam CM. Hepatotoxicity of pyrazinamide: Cohort and case-control analyses. Am J Respir Crit Care Med 2008;177:1391-6.  Back to cited text no. 2
    
3.Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. An official ATS statement: Hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935-52.  Back to cited text no. 3
[PUBMED]    
4.Khalili H, Dashti-Khavidaki S, Rasoolinejad M, Rezaie L, Etminani M. Anti-tuberculosis drugs related hepatotoxicity; incidence, risk factors, pattern of changes in liver enzymes and outcome. DARU Journal of Pharmaceutical Sciences 2009;17:163-7.  Back to cited text no. 4
    
5.World Health Organization 2006. The safety of medicines in public health programme: Pharmaco vigilance an essential tool. Available from: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/Pharmacovigilance_B.pdf. Last accessed on 2012 Sept 26.  Back to cited text no. 5
    
6.Gülbay BE, Gürkan OU, Yildiz OA, Onen ZP, Erkekol FO, Baççioğlu A, et al. Side Effects due to primary antituberculosis drugs during the initial phase of therapy in 1149 hospitalized patients for tuberculosis. Respir Med 2006;100:1834-42.  Back to cited text no. 6
    
7.Mahmood K, Hussain A, Jairamani KL, Talib A, Abbasi B, Salkeen S. Hepatotoxicity with antituberculosis drugs: The risk factors. Pak J Med Sci 2007;23:33-8.  Back to cited text no. 7
    
8.Ghosh S, Malik SK, Gupta A, Chaudhary R. A prospective, observational cohort study to elicit adverse effects of anti-tuberculosis drugs among patient treated for active tuberculosis. Pharm Res 2010;3:10-6.  Back to cited text no. 8
    



 
 
    Tables

  [Table 1], [Table 2], [Table 3]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow